Alert archive / Virginia / Tornado Warnings in 2024

Tornado Warning 40, NWS Blacksburg, VA

September 27, 2024Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this tornado warning at Sep 27, 2024, 11:08 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2024, 11:08 AM EDT (15:08 UTC)
Expired
Sep 27, 2024, 11:27 AM EDT
In force
19 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 8:02 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

393 
WFUS51 KRNK 271508
TORRNK
VAC089-690-271545-
/O.NEW.KRNK.TO.W.0040.240927T1508Z-240927T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
1108 AM EDT Fri Sep 27 2024

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  The City of Martinsville in south central Virginia...
  Central Henry County in south central Virginia...

* Until 1145 AM EDT.

* At 1108 AM EDT, a severe thunderstorm capable of producing a
  tornado was located over Chatmoss, or over Martinsville, moving
  north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Martinsville...
  Bassett...
  Stanleytown...
  Villa Heights...
  Chatmoss...
  Collinsville...
  and Laurel Park.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3677 7998 3681 7988 3679 7980 3660 7977
      3659 7987
TIME...MOT...LOC 1508Z 167DEG 32KT 3666 7982 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AB
2 follow-up statements
836 
WWUS51 KRNK 271520
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1120 AM EDT Fri Sep 27 2024

VAC690-271530-
/O.CAN.KRNK.TO.W.0040.000000T0000Z-240927T1545Z/
City of Martinsville VA-
1120 AM EDT Fri Sep 27 2024

...THE TORNADO WARNING FOR 
THE CITY OF MARTINSVILLE IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.

&&

LAT...LON 3679 7992 3681 7988 3679 7980 3672 7979
      3671 7990
TIME...MOT...LOC 1520Z 167DEG 32KT 3677 7985 

$$

VAC089-271545-
/O.CON.KRNK.TO.W.0040.000000T0000Z-240927T1545Z/
Henry VA-
1120 AM EDT Fri Sep 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR 
NORTH CENTRAL HENRY COUNTY...

At 1120 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Figsboro, or near Martinsville, moving north at 35
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Figsboro...
and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3679 7992 3681 7988 3679 7980 3672 7979
      3671 7990
TIME...MOT...LOC 1520Z 167DEG 32KT 3677 7985 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AB
612 
WWUS51 KRNK 271527
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1127 AM EDT Fri Sep 27 2024

VAC089-271536-
/O.CAN.KRNK.TO.W.0040.000000T0000Z-240927T1545Z/
Henry VA-
1127 AM EDT Fri Sep 27 2024

...THE TORNADO WARNING FOR 
NORTH CENTRAL HENRY COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 600 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.

&&

LAT...LON 3679 7992 3681 7988 3679 7980 3672 7979
      3671 7990
TIME...MOT...LOC 1525Z 167DEG 32KT 3683 7987 

$$

AB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 27, 8:49 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 27, 8:49 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
849 AM EDT Fri Sep 27 2024

.SYNOPSIS...
Rounds of showers and thunderstorms will continue across the
area today, with moderate to heavy rain associated with remnants
of Hurricane Helene expected. This will greatly enhance the
threat of flooding in the mountains and foothills. There is also
a threat for tornadoes this afternoon as Helene's rain bands
track across the area. Calm drier weather is expected over the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 845 AM EDT Friday...

Key Messages:

1) Significant flooding expected; do not try and drive through
water covered roads!

2) Heavy rain, landslides, tornadoes, and very gusty winds are
expected to be a threat for much of the area today.

Tornado watch has been issued for the Virginia and North
Carolina piedmont through 6PM. This should be through the end of
the tornado threat for this area. Keep in mind that tornadic
activity associated with tropical cyclones are typically short-
vied. They can form and dissipate in minutes. We are monitoring
radar for both flash flooding and severe weather, but DO NOT
wait for a tornado warning before taking protective action.

No changes to the timing of the rainfall from Tropical Storm
Helene at this time.

Previous Discussion:

Hurricane Helene will likely be downgraded to a tropical storm
as she approaches the southern Appalachians this morning. This
afternoon remnants of Helene will track into eastern Kentucky
and merge with an upper level low this evening. This system will
then wobble over Kentucky through this weekend.

Affects of Helene are already being felt in the southern
Appalachians, as high moisture content interacts with the higher
terrain, wringing out moderate to heavy rain. Repeated rounds
of rain and increased forcing for ascent have contributed to
rainfall amounts so far ranging from 3 to 7 inches in the last
24 hours from the mountains westward. To the east, amounts have
been generally resulted in 1 to 3 inches. An additional 1 to 2
inches is expected for the lower terrain, with 3 to 7 inches
possible for parts of the Blue Ridge and western NC mountains. A
Flood Watch remains in place for the entire area today. Flood
Warnings may linger into tonight while river flooding continues
into the weekend.

Strong sustained winds of 25 to 35 mph with gusts as high as 60
mph are expected for elevated parts of the Blue Ridge,
generally above 3500 ft. A Wind Advisory is in place for most of
the remainder of the area, with speeds of 15 to 25 mph with
gusts to 45 mph possible.

A few tropical spinups are possible today as rainbands from
Helene arrive from the south. SPC has the area in a Moderate
Risk with a Slight Risk across Southside VA and NW NC piedmont.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Saturday will be mostly dry and the quietest day of the
weekend, though isolated showers cannot be ruled out.

2) Higher rain chances return for Sunday into early next week,
as the remnant low of Helene tracks back eastward over the area.

Although muggy conditions will continue for Saturday, with
dewpoints generally in the mid to upper 60s, there is moderately
high confidence that mostly dry conditions will be across the
RNK CWA. A few isolated showers will remain possible,
particularly in the higher elevations as upslope flow continues.
However, mid-level dry air will keep most locations free of
rain, with some rare sunshine expected to return, especially in
the NC/VA piedmont. This decrease in cloud cover will cause
temperatures to rise, with highs mainly in the 70s, and eastern
areas seeing low 80s.

The remnant low of Hurricane Helene will meander across the
Ohio River Valley on Saturday and begin to drift back to the
east on Sunday. This will moisten up the atmosphere once again,
allowing scattered showers and possibly even a few thunderstorms
to develop during the afternoon hours on Sunday. The low will
continue to meander across the Mid-Atlantic region heading into
Monday, with no major steering current around to move it
offshore, increasing shower and storm chances. The additional
cloud cover will keep temperatures around normal, with highs
generally in the mid to upper 70s, and lows around 60 degrees.

Confidence is moderate on QPF amounts through Monday, as both
the GFS and ECMWF model ensemble QPF means have around
0.25-0.50" for most of the forecast area. Isolated spots could
see around 0.75" or higher in the heavier showers and storms.
Monday looks to be the wettest day, as the low moving over the
area will increase lift.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Scattered showers continue early next week as the remnant
low of Helene lingers.

2) A cold front comes through the area midweek, bringing much
quieter and cooler conditions back for the late week.

Not much changes for Monday night into Tuesday, as the remnant
low continues to bring showers across the CWA. By midweek, a
cold front will move across the northern US and finally pick up
the remnant low of Helene and move it offshore. The cold front
looks to mainly be a dry front, but confidence in this remains
low. Models disagree on the exact timing of the front, but once
it does pass through, quieter weather will be in place for the
late week.

Temperatures are expected to be at or above normal through
Wednesday ahead of the front. Highs will mostly be in the 70s,
with piedmont locations around 80 while low temperatures will be
in the upper 50s to low 60s. Once the front passes, high
temperatures return to normal in the mid 70s, with 60s in the
higher elevations, and low temperatures will fall into the 40s
and low 50s.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 230 AM EDT Friday...

Note: KLWB AWOS remains INOP since 26/2245Z. Amendment not
scheduled.

Persistent area of moderate to occasionally heavy rain, with
prolonged rates of 1 to 2 inches per hour have resulted in
flooding southwest of a line from Bluefield WV to Yadkinville
North Carolina. Ceilings will continue to vary from IFR to MVFR
until sunset then lower to IFR/LIFR across the region overnight.
Visibility will occasionally lower to MVFR in the heavier rain.
Catastrophic, life- threatening flooding is possible overnight
into Friday, especially along the southern Appalachians. Check
your destination before you fly.

Easterly Low Level Wind Shear across the mountains increases
this morning to 40 to 60 kts. Sustain winds of 15-25kft with
gusts from 30-45kts are possible between 13Z and 20Z today as
Helene's winds field moves across the area. Wind speeds diminish
late this afternoon into the overnight hours.

EXTENDED AVIATION OUTLOOK...

Flight conditions should improve Saturday through Tuesday. A
chance of light showers will continue around the remnants of
Helene.

&&

.HYDROLOGY...
Affects of Hurricane Helene continue to be felt in the southern
Appalachians, as high moisture content interacts with the
higher terrain, wringing out moderate to heavy rain. Repeated
rounds of rain and increased forcing for ascent have contributed
to rainfall amounts so far ranging from 3 to 7 inches in the
last 24 hours from the mountains westward. To the east, amounts
have been generally resulted in less than 3 inches. An
additional 1 to 3 inches is expected for the lower terrain, with
3 to 8 inches possible for parts of the Blue Ridge and western
NC mountains. A Flood Watch remains in place for the entire
area, and we have received reports of high water rescues,
flooded roads, streams and rivers increasing to bankfull and
beyond, and a landslide.

River flooding is ongoing or expected to begin shortly on the
following rivers: Clinch, New, Roanoke, and Dan.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 8 PM EDT this evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
     High Wind Warning until 8 PM EDT this evening for VAZ007-009-
     010-012-015>017.
     Wind Advisory until 8 PM EDT this evening for VAZ011-013-014-
     018>020-022>024-032>035-043>045-058.
NC...Flood Watch until 8 PM EDT this evening for NCZ001>006-018>020.
     High Wind Warning until 8 PM EDT this evening for NCZ001-002-
     018.
     Wind Advisory until 8 PM EDT this evening for NCZ003>006-019-
     020.
WV...Flood Watch until 8 PM EDT this evening for WVZ042>044-507-508.
     High Wind Warning until 8 PM EDT this evening for WVZ042-043-
     508.
     Wind Advisory until 8 PM EDT this evening for WVZ044-507.

&&

SYNOPSIS...RCS
NEAR TERM...AMS/RCS
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...RCS
HYDROLOGY...SH
Hazardous weather outlook, Sep 27, 3:42 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
342 AM EDT Fri Sep 27 2024

NCZ002-019-280745-
Alleghany NC-Wilkes-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ001-018-VAZ015-280745-
Ashe-Watauga-Grayson-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ003>006-020-VAZ010>014-016>018-022-032-033-043-044-WVZ042>044-
280745-
Surry-Stokes-Rockingham-Caswell-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-
Pittsylvania-Mercer-Summers-Monroe-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009-280745-
Tazewell-Smyth-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ019-020-023-024-034-035-045-058-WVZ507-508-280745-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Halifax-Eastern Greenbrier-Western Greenbrier-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ046-047-059-280745-
Appomattox-Buckingham-Charlotte-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RCS

In the hours before

Local storm report, Sep 27, 6:12 AM EDT, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
612 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     Non-Tstm Wnd Dmg Boone                   36.21N 81.67W
09/27/2024                   Watauga            NC   Broadcast Media

            numerous trees down countywide.

&&

AMS
Local storm report, Sep 27, 7:06 AM EDT, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
706 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     Non-Tstm Wnd Gst 1 S Rutherwood          36.22N 81.60W
09/27/2024  U70 MPH          Watauga            NC   Amateur Radio

&&

AMS
Local storm report, Sep 27, 8:31 AM EDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
831 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 W Floyd               36.92N 80.37W
09/27/2024  M2.80 Inch       Floyd              VA   Public

            Social media report of 24-hour rainfall
            total.

&&

DS
Local storm report, Sep 27, 9:43 AM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
943 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     Dobson                  36.39N 80.72W
09/27/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reports that
            well over 100 trees and many power lines
            were down throughout the county. Dozens of
            roads were blocked as well. Wind gusts of 50
            to 60 mph were observed associated with the
            remnants of Hurricane Helene. Damage reports
            started around 800 AM EDT and continued for
            over two hours.

&&

RAB
Local storm report, Sep 27, 10:33 AM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1033 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Non-Tstm Wnd Dmg Lewisburg               37.80N 80.45W
09/27/2024                   Greenbrier         WV   911 Call Center

            The Greenbrier County 911 Center reported
            that several dozens of trees were down
            across the county as a result of strong wind
            gusts 50 mph are greater associated with the
            remnants of Hurricane Helene. Several roads
            were blocked form the downed trees and a
            number of power lines were down as well.

&&

RAB
Local storm report, Sep 27, 11:04 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1104 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     Non-Tstm Wnd Gst Galax Hillsville Airpor 36.77N 80.82W
09/27/2024  M60 MPH          Carroll            VA   AWOS

            The Hillsville AWOS measured a wind gust of
            52kts or 60 mph associated with the remnants
            of Hurricane Helene.

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:58 PM EDTAreal Flood WarningRNKBland, Giles, Tazewell24 hr
Sep 26, 8:59 PM EDTAreal Flood WarningRNKGiles, Pulaski, City of Radford57 hr
Sep 26, 9:54 PM EDTAreal Flood WarningRNKCarroll, Grayson, Wythe, City of Galax24 hr
Sep 26, 10:03 PM EDTFlash Flood WarningRNKCarroll, Grayson, Wythe, City of Galax8 hr
Sep 26, 10:24 PM EDTFlash Flood WarningRNKGrayson, Smyth6 hr
Sep 26, 10:28 PM EDTTornado WarningRNKFranklin32 min
Sep 26, 10:48 PM EDTTornado WarningRNKFranklin, Roanoke, City of Roanoke29 min
Sep 27, 5:46 AM EDTRiver Flood WarningRNKGiles3 days
Sep 27, 8:02 AM EDTFlash Flood Warning Considerable damage threatRNKCarroll, Grayson, Smyth, Wythe, City of Galax10 hr
Sep 27, 9:03 AM EDTFlash Flood Warning Considerable damage threatRNKPatrick7 hr
Sep 27, 9:50 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatRNKGrayson, Smyth23 hr
Sep 27, 10:08 AM EDTFlash Flood Warning Considerable damage threatRNKFloyd9 hr
Sep 27, 10:11 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatRNKCarroll, Wythe, City of Galax23 hr
Sep 27, 10:21 AM EDTFlash Flood Warning Considerable damage threatRNKCraig, Roanoke, City of Roanoke, City of Salem7 hr
Sep 27, 11:19 AM EDTFlash Flood Warning Considerable damage threatRNKBland, Tazewell7 hr
Sep 27, 11:30 AM EDTTornado WarningRNKPittsylvania, City of Danville30 min
Sep 27, 12:47 PM EDTFlash Flood WarningRNKAlleghany, Botetourt, City of Covington6 hr
Sep 27, 1:57 PM EDTRiver Flood WarningRNKRoanoke, City of Roanoke, City of Salem15 hr
Sep 27, 2:13 PM EDTTornado WarningRNKPittsylvania, City of Danville32 min
Sep 27, 2:39 PM EDTTornado WarningRNKPittsylvania36 min
Sep 27, 2:39 PM EDTTornado WarningRNKFranklin, Henry, Pittsylvania36 min
Sep 27, 2:45 PM EDTFlash Flood WarningRNKGiles6 hr
Sep 27, 3:28 PM EDTTornado WarningRNKHenry, Pittsylvania, City of Martinsville32 min
Sep 27, 3:53 PM EDTAreal Flood WarningRNKPatrick6 hr
Sep 27, 3:57 PM EDTTornado WarningRNKFranklin, Henry, Pittsylvania33 min
Sep 27, 4:09 PM EDTTornado WarningRNKHalifax, Pittsylvania36 min
Sep 27, 4:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington35 min
Sep 27, 4:27 PM EDTTornado WarningRNKFranklin, Roanoke, City of Roanoke33 min
Sep 27, 4:32 PM EDTTornado WarningRNKHalifax, Pittsylvania28 min
Sep 27, 4:56 PM EDTTornado WarningRNKBedford, Franklin34 min
Sep 27, 4:59 PM EDTTornado WarningRNKHalifax, Pittsylvania46 min
Sep 27, 5:00 PM EDTFlash Flood WatchRNKCarroll, Pulaski, Wythe, City of Galax, City of Radford20 hr
Sep 27, 5:08 PM EDTTornado WarningRNKHalifax, Pittsylvania37 min
Sep 27, 5:16 PM EDTAreal Flood WarningRNKCraig, Roanoke, City of Roanoke, City of Salem14 hr
Sep 27, 5:20 PM EDTTornado WarningRNKBedford, Botetourt25 min
Sep 27, 5:48 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax27 min
Sep 27, 5:51 PM EDTAreal Flood AdvisoryRNKHalifax, City of Danville104 min
Sep 27, 6:13 PM EDTAreal Flood WarningRNKBland, Tazewell36 hr
Sep 27, 6:15 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax30 min
Sep 27, 6:36 PM EDTAreal Flood WarningRNKAlleghany, Botetourt, City of Covington14 hr
Sep 27, 6:40 PM EDTAreal Flood WarningRNKFloyd14 hr
Sep 27, 6:43 PM EDTTornado WarningRNKHalifax14 min
Sep 27, 7:30 PM EDTSpecial Weather StatementRNKCharlotte30 min

Nearby

Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.